Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 343, NWS Nashville, TN

August 16, 2012Bedford County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 16, 2012, 7:03 PM CDT for Bedford County, Rutherford County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 7:03 PM CDT (00:03 UTC)
Expired
Aug 16, 2012, 7:45 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Rutherford County, TN

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:10 PM CDTHAIL 111 S Murfreesboro, TN1 INCH DIAMETER HAIL IN CHRISTIANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS54 KOHX 170003
SVROHX
TNC003-149-170045-
/O.NEW.KOHX.SV.W.0343.120817T0003Z-120817T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  EXTREME NORTHERN BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 653 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR BELL BUCKLE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTH CENTRAL RUTHERFORD COUNTY...
  RURAL NORTHERN BEDFORD COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3573 8624 3558 8628 3565 8651 3571 8652
      3576 8645
TIME...MOT...LOC 0002Z 284DEG 12KT 3569 8641

$$

FORECASTER:
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:49 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 2:49 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT THU AUG 16 2012

.DISCUSSION...FRONT IS TO THE NW OVER CNTRL MO MOVING SEWD WHILE
AN OLD DISSIPATING FRONT IS TO THE SOUTH OVER GA/AL/MS. THUS THESE
2 FEATURES SERVE TO FOCUS CONVECTION OVER THE OH VALLEY AND DEEP
SOUTH. NO SIGNIFICANT CONVECTION PRESENTLY OVER THE MIDSTATE.
MAINILY DUE TO THE MID LEVEL INVERSION AND LACK OF DEEP MOISTURE.
AS THE FRONTAL ZONE MOVES CLOSER LATE TODAY WE MAY START TO PICK
SOME CONVECTION IN THE EXTREME NW COUNTIES. THAT ACTIVITY WILL
SPREAD EWD ACROSS THE AREA BUT WILL THIN A GOOD BIT IN THE EAST
WHERE MOISTURE IS NOT AS PLENTIFUL. THE FRONT(WIND SHIFT) IS
EXPECTED TO ARRIVE IN THE NWRN COUNTIES BETWEEN 08Z AND 09Z WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM ALONG AND AHEAD OF
THE FRONT. IT SHOULD BE EAST OF KBNA BY 17Z AND AT KCSV 19Z TO
20Z.

SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM THE WEST FRIDAY NIGHT
AS DRIER AIR PUSHES INTO THE MIDSTATE. HOWEVER, THE FRONT DOES NOT
PUSH FAR ENOUGH SOUTH TO TOTALLY PUSH ALL OF THE PRECIP OUT OF THE
AREA. I'VE LEFT A SLIVER OF POPS OVER THE SRN MOST AND SERN MOST
COUNTIES FOR SAT AND SUN.

THEN A 2ND SURGE OF DRY AIR PUSHES IN SUN NGT AND MON MOVING THE
FRONT AND ITS MOISTURE FURTHER INTO THE DEEP SOUTH. THINK THE GFS
IS A BIT TOO FAST IN BRINGING BACK MOISTURE IN THE WEST AND HAVE
KEPT THE AREA DRY THROUGH WED NGT. ANOTHER FRONTAL SYSTEM
APPROACHES ON THU SO I'VE INCLUDED A 20 POP FOR THU AND THU NGT.

SEVERE...SPC HAS OUTLOOKED A SLGT CHC AREA OVER THE WRN OH VALLEY.
ANY SVR CONVECTION THAT FORMS IN THIS AREA WILL LIKELY DROP BELOW
SVR LIMITS AS THE FRONT MOVES INTO THE NW COUNTIES AFTER MIDNIGHT.
THEN WITH THE FRONT OVER THE ERN PORTION OF THE MIDSTATE TOMORROW
AFTN WHEN THE DIURNAL CYCLE RAMPS UP AGAIN THEY HAVE OUTLOOKED
AN AREA OVER THE SERN HALF OF MIDDLE TENNESSEE PLUS NRN MS/AL/GA.
BIGGEST THREAT WOULD BE DAMAGING WINDS.

HEAVY RAIN...HPC IS OUTLOOKING LESS THAN AN INCH OF RAIN FOR THIS EVENT.
WHILE THERE WILL BE SIGNIFICANT MOISTURE AHEAD OF THE FRONT...THE
FRONT IS EXPECTED TO MOVE AT A MODEST PACE ACROSS THE AREA W/O
GETTING "HUNG UP". ALSO...MUCH OF THE UPPER SUPPORT IS WELL NORTH
OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  85  64  83 /  50  70  30  10
CLARKSVILLE    70  82  60  81 /  60  50  10  10
CROSSVILLE     65  81  61  79 /  20  70  50  20
COLUMBIA       71  85  64  84 /  50  70  30  10
LAWRENCEBURG   70  86  63  85 /  40  70  30  10
WAVERLY        70  82  60  82 /  60  50  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Aug 16, 6:21 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT THU AUG 16 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-172330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
621 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP FROM NORTHWEST TO SOUTHEAST
TONIGHT. A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY ACROSS
AREAS WEST OF I 65 THIS EVENING. GUSTY WINDS AND HAIL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY...
ESPECIALLY FOR AREAS SOUTH AND EAST OF NASHVILLE. A COLD FRONT
WILL PRODUCE NUMEROUS THUNDERSTORMS. SOME MAY CONTAIN LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. HEAVY DOWNPOURS WILL ALSO BE A
CONCERN WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:10 PM CDTSpecial Weather StatementOHXBenton, Houston, Stewart80 min
Aug 16, 8:21 PM CDTSevere Thunderstorm WarningOHXHouston24 min
Aug 16, 8:31 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart59 min
Aug 16, 8:46 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys44 min
Aug 16, 8:49 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys26 min
Aug 16, 9:18 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart42 min
Aug 16, 9:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson46 min
Aug 16, 9:33 PM CDTSpecial Weather StatementOHXHouston57 min
Aug 16, 9:43 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Sumner47 min
Aug 16, 10:20 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson40 min
Aug 16, 10:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Rutherford, Smith, Sumner and 2 more46 min
Aug 16, 10:36 PM CDTSevere Thunderstorm WarningOHXDavidson, Hickman, Marshall, Maury, Rutherford, Williamson54 min
Aug 16, 10:45 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Maury, Perry45 min
Aug 16, 11:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Hickman, Marshall, Maury, Rutherford, Williamson49 min
Aug 16, 11:24 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 13 more36 min
Aug 16, 11:56 PM CDTSpecial Weather StatementOHXDeKalb, Fentress, Overton, Putnam, White64 min
Aug 17, 12:05 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Lawrence and 7 more40 min
Aug 17, 12:47 AM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne28 min
Aug 17, 1:23 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne74 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.